Over the 22-year period, the number of reported serious CIGH-related drug reactions increased significantly, with a correlation coefficient of rs 0.9 P <.001. The investigators add the caveat that, although CIGH reports increased dramatically, the number of people taking clozapine also increased and there was no annual use data available.
Based on data from New Zealand and Australia, the prevalence rates of serious CIGH in users of clozapine were 0.47% and 0.35%, respectively.
The researchers’ calculations were based on the information component (IC), a “logarithmic measure of disproportionately between the observed and the expected reporting of a drug-ADR pair.” Signal detection is based on an IC025 metric, which is the lower limit of the 95% confidence interval for the IC. According to WHO data, there was a total of 1335 cases of constipation, with 178 fatalities (13%) and an IC025 of 1.00, indicating a statistically significant signal. There were 698 cases of intestinal obstruction, with 177 fatalities and an ICO25 of 2.28, indicating a particularly strong signal.
The researchers point out that there is no consistent relationship between age, dose, or duration of treatment and the onset of life-threatening CIGH. Although mean clozapine doses in patients with serious CIGH were higher than in the general population, CIGH also occurred at low doses.
They note that their findings reflect underdiagnosis and undertreatment of CIGH, perhaps due to “the perception that constipation is a relatively benign adverse effect, with reporting to pharmacovigilance agencies only occurring in extreme cases, as indicated by the constipation fatality rate of 13% in the WHO data.”
They observe that internationally, constipation is implicated in more clozapine-related deaths than agranulocytosis (178 vs 168). And yet it is agranulocytosis that is included in the “black box” warnings, with instructions regarding careful vigilance, early detection, and better treatment that have resulted in lower mortality rates from the condition.
In contrast, the reported incidence and mortality rates of CIGH have been rising, with the number of deaths now far exceeding those from agranulocytosis. “While growing awareness of the CIGH spectrum may have improved case reporting, it should also have increased the awareness of the need for preventative treatment,” the investigators commented.
They recommend that regulators update their guidance on clozapine to reflect current knowledge about CIGH and that clinicians engage in careful monitoring of bowel function and use of prophylactic laxatives for all clozapine users.
Clinicians should also be alert to “red flags”— ie, gastrointestinal symptoms and signs that herald emerging serious bowel pathology. These include either moderate to severe abdominal pain lasting >1 hour; or any abdominal discomfort/pain lasting over an hour and any ≥1 of the following symptoms: abdominal distension, diarrhea, vomiting, absent or high-pitched bowel sounds, metabolic acidosis, hemodynamic instability, leukocytosis, or other signs of sepsis. The researchers emphasized that CIGH is a “medical emergency” and requires urgent attention.
Every-Palmer S, Ellis PM. Clozapine-induced gastrointestinal hypomotility: A 22-year bi-national pharmacovigilance study of serious or fatal ‘slow gut’ reactions, and comparison with international drug safety advice [published online June 16, 017]. CNS Drugs.doi:10.1007/s40263-017-0448-6